Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 176, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2011, 4:21 PM CDT for Lyon County, Minnesota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2011, 4:21 PM CDT (21:21 UTC)
- Expired
- Jul 25, 2011, 5:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 4:23 PM CDT | HAIL 1 | 3 Nw Lynd, MN | |
| Jul 25, 4:26 PM CDT | HAIL 0.88 | 8 Sw Marshall, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
300
WUUS53 KFSD 252121
SVRFSD
MNC083-252215-
/O.NEW.KFSD.SV.W.0176.110725T2121Z-110725T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT MON JUL 25 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LYON COUNTY IN SOUTHWEST MINNESOTA...
* UNTIL 515 PM CDT
* AT 420 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CAMDEN STATE PARK...OR 9 MILES WEST OF MARSHALL...AND
MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
CAMDEN STATE PARK AND FLORENCE AROUND 430 PM CDT...
RUSSELL AROUND 435 PM CDT...
BALATON AROUND 455 PM CDT...
TRACY AROUND 515 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LYND AND
GARVIN.
THIS WARNING REPALCES THE PREVIOUS WARNING THAT WAS IN EFFECT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4420 9559 4420 9606 4437 9609 4444 9608
4446 9569
TIME...MOT...LOC 2120Z 309DEG 15KT 4440 9595
WIND...HAIL 60MPH 1.00IN
$$
CJ2 follow-up statements
259
WWUS53 KFSD 252135
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 PM CDT MON JUL 25 2011
MNC083-252215-
/O.CON.KFSD.SV.W.0176.000000T0000Z-110725T2215Z/
LYON MN-
435 PM CDT MON JUL 25 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN LYON
COUNTY UNTIL 515 PM CDT...
AT 434 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CAMDEN STATE PARK...OR 8 MILES SOUTHWEST OF MARSHALL...MOVING
SOUTHEAST AT 25 MPH.
AT 423 PM CDT...QUARTER SIZE HAIL WAS RPORTED 3 MILES NORTHWEST OF
LYND WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BALATON AROUND 440 PM CDT...
TRACY AROUND 505 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE GARVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4420 9559 4421 9604 4438 9605 4441 9605
4441 9568
TIME...MOT...LOC 2134Z 308DEG 23KT 4435 9585
WIND...HAIL 60MPH 1.00IN
$$
CJ000
WWUS53 KFSD 252209
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
509 PM CDT MON JUL 25 2011
MNC083-252220-
/O.EXP.KFSD.SV.W.0176.000000T0000Z-110725T2215Z/
LYON MN-
509 PM CDT MON JUL 25 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LYON COUNTY WILL
EXPIRE AT 515 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4420 9559 4421 9604 4438 9605 4441 9605
4441 9568
TIME...MOT...LOC 2210Z 308DEG 23KT 4421 9560
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:20 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 25, 3:20 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 PM CDT MON JUL 25 2011 .DISCUSSION... VERY SUBTLE WARM FRONT LIFTING NORTH ACROSS THE AREA AND IS NOW POISED ALONG OR JUST TO THE NORTH OF HIGHWAY 14. BOTH THE HRRR AND RUC ADVERTISE A WEAK SHORT WAVE MOVING FROM NORTHEAST SOUTH DAKOTA THIS AFTERNOON INTO SOUTHWEST MINNESOTA. CERTAINLY CAN NOT MAKE OUT ANYTHING ON WATER VAPOR. BUT CU FIELD NEAR KATY APPEARS AGITATED. IF THIS FEATURE IS REAL...COULD SEE STORMS DEVELOP IN THE VICINITY OF THE WARM FRONT ACROSS SOUTHWEST MINNESOTA AND EASTER CENTRAL SOUTH DAKOTA. SHEAR PROFILES ARE FAIRLY ANEMIC...BUT INSTABILITY IS GREAT ENOUGH TO GET AN ISOLATED SEVERE HAIL OR WIND GUST. MODELS ALSO SHOWING COMPLEX OF STORMS DEVELOPING ACROSS WESTERN PORTIONS OF THE STATE LATE THIS AFTERNOON AND SPREADING EAST THROUGH THE EVENING HOURS. THINK ANY STORMS THAT MAKE IT INTO THE FORECAST AREA THIS EVENING WILL STRUGGLE TO MOVE EAST OF THE JAMES RIVER WITH LACK OF FORCING. LOW TEMPERATURES TONIGHT SHOULD BE RELATIVELY MILD IN THE UPPER 60S AND 70S. LEFTOVER THUNDERSTORM THREAT SHOULD RECEDE FROM WEST TO EAST OVER THE NORTHERN HALF OF THE FORECAST AREA TUESDAY MORNING. WITH HEATING OF MID LEVELS DO NOT EXPECT REDEVELOPMENT UNTIL TUESDAY EVENING OR EVEN LATER TUESDAY NIGHT AS LOW LEVEL JET BEGINS TO AFFECT AREA... THOUGH WILL KEEP A LITTLE CHANCE OF LATE AFTERNOON REDEVELOPMENT FAR NORTHEAST. TUESDAY NIGHT DEVELOPMENT COULD BE QUITE SIGNIFICANT THROUGH FEEL THE THREAT WILL STILL BE CONCENTRATED IN THE NORTH. SEVERE THREAT SEEMS REASONABLE AS DEPICTED BY SPC WITH OUR AREA ON THE SOUTHERN FRINGE OF THE HIGHEST THREAT AREA. MEANWHILE...HOT HUMID AIR ALREADY DOING A DECENT JOB OF COMING BACK IN. LOOKS LIKE A BORDERLINE HEAT ADVISORY QUESTION FOR TUESDAY...AND AFTER COORDINATION HAVE ELECTED TO HOLD OFF FOR NOW. MID 80S NORTHEAST TO UPPER 90S SOUTHWEST ACTUAL HIGH TEMPERATURES LOOK GOOD. WEAK UPPER TOUGH PASSING AREA BY WEDNESDAY NIGHT AND WEAK INFLUX OF SLIGHTLY COOLER AIR LOOKING A LITTLE WEAKER THAN IT HAS BEEN NEVERTHELESS A COOLING TO HIGHS IN THE 80S STILL LOOKS REASONABLE FOR THURSDAY AND FRIDAY. THE QUESTION IS WILL IT GET MUCH LESS HUMID AND FOR NOW IT LOOKS LIKE NOT VERY MUCH. THUNDERSTORM THREAT SHOULD CONTINUE THURSDAY AS TAIL OF SHORT WAVE DRIFTS BY...THEN MINIMAL NOCTURNAL CHANCES FOR A DAY OR TWO WITH WEAK RIDGING BEHIND THIS SYSTEM. A LITTLE BETTER CHANCE FOR SATURDAY NIGHT INTO SUNDAY WITH WARMING...THEN NO MENTION ON MONDAY WITH HOT AIR AT ALL LEVELS. / WILLIAMS && .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL ACROSS THE AREA...HOWEVER STORMS MAY DEVELOP ALONG HIGHWAY 14 ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AFTER 22Z. MAY HAVE SOME STORM DEVELOP ACROSS WESTERN SOUTH DAKOTA AND WORK INT CENTRAL SOUTH DAKOTA AFTER 03Z. EXPECT THESE STORMS TO STRUGGLE TO MOVE MUCH EAST OF THE JAMES RIVER VALLEY....BUT COULD IMPACT KHON TERMINAL AFTER 05Z. CEILINGS AND VISIBILITIES MAY FALL INTO THE MVFR CATEGORY WITHIN CONVECTION. COULD SEE SOME PATCHY RIVER VALLEY FOG DEVELOP OVERNIGHT...THOUGH AM NOT EXPECTING VISIBILITIES TO FALL MUCH BELOW 3SM IN THE EARLY MORNING HOURS ON TUESDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jul 25, 10:20 AM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1020 AM CDT MON JUL 25 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1020 AM CDT MON JUL 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A CHANCE OF THUNDERSTORMS OVER MUCH OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA TONIGHT. AN ISOLATED STORM MAY PRODUCE QUARTER SIZE HAIL AFTER SUNSET NORTH AND WEST OF A LINE FROM CHAMBERLAIN TO MITCHELL TO DE SMET. THUNDERSTORMS TO THE SOUTH AND EAST OF THIS AREA ARE NOT EXPECTED TO BE SEVERE. FLOODING... MINOR TO MODERATE FLOODING WILL CONTINUE ACROSS THE JAMES AND LITTLE SIOUX RIVERS UNTIL FURTHER NOTICE. HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO LATE SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX CITY. THE HIGH FLOWS ON THE MISSOURI RIVER WILL ALSO CAUSE FLOODING ON THE BIG SIOUX RIVER NEAR SIOUX CITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING ACROSS SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT. THE BEST CHANCE OF THUNDERSTORMS WILL BE NORTH OF INTERSTATE 90. A FEW OF THESE STORMS COULD BE SEVERE IN THE EVENING ALONG AND WEST OF THE JAMES RIVER. HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. THE THREAT FOR SEVERE STORMS WILL MOVE TOWARD INTERSTATE 29 AND INTO SOUTHWEST MINNESOTA AFTER SUNSET. HAIL UP TO QUARTER SIZE AND WIND GUSTS OVER 65 MPH WILL BE POSSIBLE. THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS THE REGION. A FEW OF THESE STORMS COULD BE SEVERE OVER NORTHWEST IOWA...FAR NORTHEAST NEBRASKA...AS WELL AS ADJACENT AREAS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN PORTIONS OF SOUTHWEST SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 3:53 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 37 min |
| Jul 25, 5:33 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Murray | 42 min |
| Jul 25, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson, Murray, Nobles | 30 min |
| Jul 25, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Jackson, Nobles | 46 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.